19 Alabamians exposed to meningitis
Published 11:00 pm Wednesday, October 17, 2012
The Alabama Department of Public Health is aware of 19 Alabama residents who have received contaminated steroid products from procedures in Tennessee and Florida.
The products came from the New England Compounding Center and are being recalled due to patients across several states contracting fungal meningitis. The FDA reports that the sterility of any injectable drugs produced by NECC is of significant concern.
According to the state’s deputy director of medical affairs, Dr. Tom Miller, three patients are showing symptoms and will be seen by their physician to see if the symptoms are ordinary or something serious.
At this time, two residents have yet to be contacted successfully and one has died. Autopsy results are pending, according to the ADPH.
Tuesday, the Centers for Disease Control provided the ADPH with a list of 44 Alabama Health care facilities that received NECC products. Among those facilities are Andalusia Regional Hospital, Medical Center Enterprise and Southeast Eye Clinic in Dothan.
ADPH is in the process of validating the list and contacting facilities to ensure the products have been removed from their inventory and discuss the process for contacting patients who received NECC products.
“As the ongoing investigation expands to more products, this increases the possibility that Alabama residents received NECC products,” said Dr. Mary McIntyre, acting state epidemiologist for ADPH.
Twenty-three states received contaminated steroids produced by NECC.
Alabama residents who have had an epidural steroid injection since May 21 and have symptoms including fever, light sensitivity, stiff neck, numbness, weakness, slurred speech and pain at the injection site should contact their doctor immediately.